Excessive Heat, McCurtain
- When
- July 13, 11:00 AM CST to 6:00 PM CST
- Where
- McCurtain forecast zone
- Reported by
- ASOS
- Coordinates
- 34.115, -94.771 (the zone’s center; the record gives no point)
An upper level ridge of high pressure remained anchored over the Southern Plains on July 13th, although a portion of its influence extended farther east into the Lower Mississippi Valley. A stationary front extended from Central and Eastern Oklahoma into Western and Southern Arkansas, with low level moisture pooling near and south of the front inhibiting mixing of the air mass as temperatures…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper level ridge of high pressure remained anchored over the Southern Plains on July 13th, although a portion of its influence extended farther east into the Lower Mississippi Valley. A stationary front extended from Central and Eastern Oklahoma into Western and Southern Arkansas, with low level moisture pooling near and south of the front inhibiting mixing of the air mass as temperatures climbed into the mid to upper 90s across Southeast Oklahoma. This resulted in heat indices ranging from 110-113 degrees across much of McCurtain County, before showers and thunderstorms reinforced the surface front back south into extreme Northeast Texas and Southern Arkansas on the 14th, contributing to cooler conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 13, 9:51 AM CST, 1 hour 9 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
1051 AM CDT Thu Jul 13 2023
...New UPDATE...
.UPDATE...
Issued at 1042 AM CDT Thu Jul 13 2023
As of 10:30 AM CDT, temperatures are already approaching the
90-degree mark with dew points in the upper 70s in most areas.
Temperature maximums are expected to reach the upper 90s (and
lower 100s in isolated areas) this afternoon, and within this very
moist environment, dangerous heat indices have prompted our heat
hazards to be in effect through the evening. With weather and
observed trends continuing as anticipated, forecast and hazard
grid adjustments were not necessary at this time. /16/
&&
.SHORT TERM...
(Thursday through Friday)
Issued at 318 AM CDT Thu Jul 13 2023
Warm and breezy this morning with upper 70s and mostly lower 80s.
Our current dew points are in the muggy mid to upper 70s. The
winds are southwest and running 10 to 20 mph right now and will
keep as such through the morning, but back off some of the gusts
this afternoon with peak heating. We did have a handful of locales
above 110 HX yesterday and as we might expect, more locales are
expected today along and west of I-49. So we have upgraded these
areas to an excessive heat warning with afternoon HX values of
111-117 expected today. In addition, we now have a heat advisory
posted east of I-49 for 106 to 110 HX with more clouds arriving
to hide under from that complex which is well molded to diminish
it's QPF by mid morning. So, a few showers or a thunderstorm may
arrive in our I-30 corridor this morning based on current radar
trends and the HRRR model, amounts will be light. High temps will
see mid to upper 90s this afternoon and not really any cooler for
the next day or two. Perhaps even more triple digits chiming in
over the next day or two. Little change should be expected for now
aside from building heat and lingering humidity. Lows again
tomorrow in the mid to upper 70s and highs in the mid to upper
90s. /24/
&&
.LONG TERM...
(Friday Night through Thursday)
Issued at 318 AM CDT Thu Jul 13 2023
Big picture for the long term period will be the continued influence
of the aforementioned upper-ridge across the southern and southwest
CONUS. By Saturday, mid-level disturbances will continue to work the
northern fringe of the ridge. Therefore, low end PoPs will exist
across the northern and northeastern tier of the FA. By Sunday,
upper-troughing associated with an upper-low across northern
Minnesota and southern Ontario will support deeper troughing across
the Four State, displacing the mid-level disturbances further south,
resulting in an increase in PoP coverage across the FA. For now,
advertising late morning to early afternoon PoPs, clearing out by
the evening. While still remaining hot, temperatures will reflect
the chance of precip with highs a few degrees lower for some when
compared to Saturday.
By Monday, heights will rise through the morning across the Four
State, pushing the afternoon mid-level disturbances further east
where PoPs are advertised higher. By the evening, the upper ridge
flattens out across the southern CONUS, initiating the early stages
of a dry and hot stretch entering midweek next week. Given the
increasing influence of the upper-ridge aloft, clearing skies and
drier weather will prevail resulting in another run at daily
afternoon highs nearing the upper 90s and triple digits. Even if
maxT's don't crack 100 deg F, dew points advertised in the 70s will
support the need for daily heat products as heat indices approach
105 deg F and up. Staying hydrated and taking frequent breaks will
be necessary if planning to be outdoors for extended periods. /RK/
&&
.AVIATION...
(12Z TAFS)
Issued at 655 AM CDT Thu Jul 13 2023
A band of showers with a few embedded thunderstorms will move into
Southeast Oklahoma and adjacent portions of Southwest Arkansas and
extreme Northeast Texas early in the period. This convection is
expected to weaken as it progresses southeastward but might
persist long enough to reach the Interstate 30 corridor and KTXK
before finally dissipating. Otherwise, some patchy MVFR ceilings
may affect a few terminals early, but VFR flight conditions are
generally expected to prevail in most locations for the next 24
hours. We could see a repeat of this same scenario late in the
period with MVFR ceilings developing across portions of East Texas
and more showers moving into Southeast Oklahoma and extreme
Southwest Arkansas.
CN
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 99 79 99 80 / 0 0 0 0
MLU 97 78 97 77 / 10 0 10 10
DEQ 96 76 93 75 / 10 20 20 20
TXK 97 80 96 78 / 10 10 10 10
ELD 94 77 94 76 / 10 10 10 10
TYR 100 79 99 79 / 0 0 0 0
GGG 99 79 98 78 / 0 0 0 0
LFK 101 77 101 77 / 0 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ050-051-060-061-
072-073.
Excessive Heat Warning until 7 PM CDT this evening for ARZ059-
070-071.
LA...Heat Advisory until 7 PM CDT this evening for LAZ003>006-012>014-
019>022.
Excessive Heat Warning until 7 PM CDT this evening for LAZ001-
002-010-011-017-018.
OK...Excessive Heat Warning until 7 PM CDT this evening for OKZ077.
TX...Excessive Heat Warning until 7 PM CDT this evening for TXZ096-
097-108>112-124>126-136>138-149>153-165>167.
&&
SHORT TERM...16
LONG TERM....53
AVIATION...09Hazardous Weather Outlook National Weather Service Shreveport LA 458 AM CDT Thu Jul 13 2023 ARZ050-051-060-061-072-073-LAZ003>006-012>014-019>022-141000- Sevier-Howard-Hempstead-Nevada-Columbia-Union-Webster-Claiborne- Lincoln-Bienville-Jackson-Ouachita-Winn-Grant-Caldwell-La Salle- 458 AM CDT Thu Jul 13 2023 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana and northwest Louisiana. .DAY ONE...Today and tonight. A Heat Advisory will remain in effect today through this evening. Expect afternoon highs in the mid to upper 90s, with heat indices between 105 to 109 degrees. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The heat is here to stay across the region for the remainder of the work week. Look for the likelihood of the current Heat Advisory and or Excessive Heat Warnings to expand through at least the remainder of the work week and into the first half of the weekend. Thunderstorms chances may return to the region Sunday into Monday of next week. However, dry conditions will return by Tuesday, along with more hot and humid conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ARZ059-070-071-LAZ001-002-010-011-017-018-OKZ077-TXZ096-097-108>112- 124>126-136>138-149>153-165>167-141000- Little River-Miller-Lafayette-Caddo-Bossier-De Soto-Red River-Sabine- Natchitoches-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood- Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches- Shelby-Angelina-San Augustine- 458 AM CDT Thu Jul 13 2023 ...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for southwest Arkansas, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and tonight. An Excessive Heat Warning will be in effect today through this evening. Expect afternoon highs in the upper 90s and near the triple digits, with heat indices greater than or equal to 110 degrees. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The heat is here to stay across the region for the remainder of the work week. Look for the likelihood of the current Heat Advisory and or Excessive Heat Warnings to expand through at least the remainder of the work week and into the first half of the weekend. Thunderstorms chances may return to the region Sunday into Monday of next week. However, dry conditions will return by Tuesday, along with more hot and humid conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
1 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102416.